MAUDE Adverse Event Report: PENUMBRA, INC. RUBY COIL; HCG, KRD

PENUMBRA, INC. RUBY COIL; HCG, KRD
Model Number RBY2C0435-A
Medical Device Problem Codes Unraveled Material (1664); Physical Resistance/Sticking (4012)
Health Effect - Clinical Codes No Consequences Or Impact To Patient (2199); No Clinical Signs, Symptoms or Conditions (4582)
Date of Event 09/16/2020
Type of Reportable Event Serious Injury
Additional Manufacturer Narrative
The device has been returned and the investigation results are pending.A follow up mdr will be submitted upon completion of the device investigation.
 
Event or Problem Description
The patient was undergoing a coil embolization procedure to treat a fistula in the collateral artery using ruby coils and non-penumbra microcatheter.During the procedure, the physician placed multiple ruby coils in the target vessel using a non-penumbra microcatheter.While attempting to advance another ruby coil, the physician lost access with the microcatheter to the target vessel and, therefore, decided to remove the ruby coil.However, while retracting the ruby coil, the physician experienced resistance and the ruby coil became unraveled.The physician, therefore used an indigo system catd aspiration catheter (catd) with aspiration and a snare device to remove the ruby coil.The procedure was completed using a new ruby coil and the same microcatheter.There was no report of an adverse effect to the patient.
 
Additional Manufacturer Narrative
Results: the ruby coil pusher assembly was removed from the non-penumbra microcatheter.Bends and kinks were present throughout the length of the pusher assembly.The pet lock was intact on the proximal end of the pusher assembly.The embolization coil was detached from the pusher assembly and had offset coil winds throughout its length.The proximal constraint sphere was within the pusher assembly distal detachment tip (ddt).Conclusions: evaluation of the returned ruby coil confirmed a detached embolization coil and revealed that the proximal constraint sphere was within the pusher assembly ddt.This indicates that the detached coil was a result of a fractured stretch resistance wire (sr wire).If the ruby coil is forcefully retracted against resistance, the sr wire may fracture causing the embolization coil to detach and unravel.Further evaluation revealed pusher assembly bends and kinks.This damage was likely incidental to the reported complaint.Evaluation of the non-penumbra microcatheter revealed ovalizations.The root cause of this damage could not be determined; however, this damage may have contributed to resistance while retracting the ruby coil during the procedure.Penumbra coils are inspected during in-process inspection and during quality inspection after manufacturing.The manufacturing records for this lot were reviewed and did not reveal any outstanding discrepancies, design, or quality concerns.H3 other text : placeholder.

Brand Name
RUBY COIL
Common Device Name
HCG, KRD
Manufacturer (Section D)
PENUMBRA, INC.
one penumbra place
alameda CA 94502
MDR Report Key10656736
Report Number3005168196-2020-01680
Device Sequence Number11650819
Product Code HCG
UDI-Device Identifier00814548012889
UDI-Public00814548012889
Combination Product (Y/N)Y
Initial Reporter StateND
Initial Reporter CountryUS
PMA/510(K) Number
K120330
Number of Events Summarized1
Summary Report (Y/N)N
Reporter Type Manufacturer
Report Source company representative,health
Initial Reporter Occupation Physician
Type of Report Initial,Followup
Report Date (Section B) 09/16/2020
Report Date (Section F) 01/01/2005
1 Device was Involved in the Event
1 Patient was Involved in the Event
Is this an Adverse Event Report? Yes
Is this a Product Problem Report? Yes
Operator of Device Health Professional
Device Expiration Date02/21/2026
Device Model NumberRBY2C0435-A
Device Catalogue NumberRBY2C0435
Device Lot NumberF82041
Was Device Available for Evaluation? Device Returned to Manufacturer
Date Returned to Manufacturer10/06/2020
Was the Report Sent to FDA? Yes
Date Report to Manufacturer01/10/2005
Initial Date Received by Manufacturer 09/16/2020
Supplement Date Received by Manufacturer11/09/2020
Initial Report FDA Received Date10/09/2020
Supplement Report FDA Received Date12/09/2020
Is This a Single-Use Device that was
Reprocessed and Reused on a Patient? (Y/N)
No
Patient Sequence Number1
Outcome Attributed to Adverse Event Required Intervention;
Patient Age55 YR
Date Report Sent to FDA01/01/2005